Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 138, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 13, 2005, 6:11 PM CDT for Hancock County, Iowa. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 13, 2005, 6:11 PM CDT (23:11 UTC)
- Expired
- Jun 13, 2005, 6:45 PM CDT
- In force
- 34 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Hancock County, IA
The radar
The Des Moines radar (KDMX), 147 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 6:15 PM CDT | HAIL 0.75 | 3 Nw Britt, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 13, 3:25 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.2 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 955 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 231 m²/s²
- 0-3 km storm-relative helicity
- 286 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 132310 SVRDMX IAC081-132345- /O.NEW.KDMX.SV.W.0138.050613T2311Z-050613T2345Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 611 PM CDT MON JUN 13 2005 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HANCOCK COUNTY IN NORTH CENTRAL IOWA. * UNTIL 645 PM CDT. * AT 606 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BRITT...OR 34 MILES WEST OF MASON CITY...AND MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR CRYSTAL LAKE BY 625 PM CDT. 6 MILES NORTHWEST OF FOREST CITY MUNICIPAL AIRPORT BY 635 PM CDT. A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE HALF INCH...OR STORM DAMAGE TO YOUR NATIONAL WEATHER SERVICE IN DES MOINES AT 1-800-759-9276. LAT...LON 4292 9397 4292 9352 4325 9353 4325 9397 $$ JUNGBLUTH
2 follow-up statements
000 WWUS53 KDMX 132323 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 623 PM CDT MON JUN 13 2005 IAC081-132345- /O.CON.KDMX.SV.W.0138.000000T0000Z-050613T2345Z/ HANCOCK IA- 623 PM CDT MON JUN 13 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR HANCOCK COUNTY UNTIL 645 PM CDT... AT 619 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES NORTH OF BRITT...OR 33 MILES WEST OF MASON CITY...AND MOVING NORTH AT 35 MPH. THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF HANCOCK COUNTY...INCLUDING THE LOCATIONS OF WODEN AND CRYSTAL LAKE. A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY AWAY FROM WINDOWS. HAIL UP TO THREE QUARTERS OF AN INCH IN DIAMETER HAS BEEN REPORTED IN BRITT WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. LAT...LON 4292 9397 4292 9352 4325 9353 4325 9397 $$ JUNGBLUTH
000 WWUS53 KDMX 132342 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 641 PM CDT MON JUN 13 2005 IAC081-132351- /O.EXP.KDMX.SV.W.0138.000000T0000Z-050613T2345Z/ HANCOCK IA- 641 PM CDT MON JUN 13 2005 ...THE SEVERE THUNDERSTORM WARNING FOR HANCOCK COUNTY HAS BEEN ALLOWED TO EXPIRE... AT 636 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. ADDITIONAL THUNDERSTORMS WILL MOVE THROUGH THE AREA...HOWEVER NO SEVERE WEATHER IS IMMINENT. A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 11 PM. LAT...LON 4292 9397 4292 9352 4325 9353 4325 9397 $$ JUNGBLUTH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 1:35 PM CDT, 4 hours 36 minutes earlier.
Area forecast discussion, Jun 13, 1:35 PM CDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 135 PM CDT MON JUN 13 2005 .DISCUSSION... LOW PRESSURE CURRENTLY ACROSS NORTHEAST NEBRASKA WITH A CLOSED UPPER LEVEL LOW JUST TO THE WEST OVER CENTRAL NEBRASKA. DRY AIR IS PUNCHING UP INTO SOUTHEAST NEBRASKA WITH MID TO UPPER 40 DEWPOINTS STREAMING TOWARDS WESTERN IOWA. STRONG KINEMATIC FORCING NOW MOVING INTO CENTRAL IOWA AND HAVE STEEPENING LAPSE RATES WITH COOLING MID LEVEL TEMPERATURES ARRIVING. STORMS ARE EXPECTED TO FIRE BETWEEN 2-4 PM TODAY AND SOME OF THE STORMS WILL BECOME RAPIDLY SEVERE. SUPERCELLS WILL LIKELY BE THE PRIMARY STORM MODE WITH INCREASING EFFECTIVE SHEARS OF 45 TO 60 KTS. THE MAIN THREATS WILL BE GOLFBALL SIZED HAIL WITH LOW FREEZING LEVELS AND STEEP LAPSE RATES...WIND GUSTS TO 75 MPH ALSO POSSIBLE WITH NEAR UNIDIRECTIONAL FLOW ABOVE THE LOW LEVELS. THE TORNADO THREAT WILL HOWEVER BE LIMITED DUE TO RELATIVELY HIGH LCL VALUES. THE GREATEST THREAT WILL BE OVER THE FAR NORTHWEST NEAR THE SFC LOW AND ACROSS THE FAR EAST WHERE MORE LOW LEVEL MOISTURE IS AVAILABLE. BUNKERS RIGHT MOVER SUPERCELL MOTIONS ARE NORTHEAST AT 40KTS SO STORMS WILL BE MOVING RAPIDLY. THE SEVERE THREAT IS EXPECTED TO DIMINISH AFTER 9 PM THOUGH THUNDERSTORMS WILL REMAIN POSSIBLE THROUGHOUT THE NIGHT...ESPECIALLY OVER THE NORTH WHERE SOME WEAK INSTABILITY REMAINS. WRAP AROUND CLOUD COVER WILL LIKELY HANG AROUND THROUGH TUESDAY WITH SOME INSTABILITY SHOWERS AND ISOLATED THUNDERSTORMS POSSIBLE DURING THE AFTERNOON ACROSS THE NORTHEAST HALF OF THE AREA. THE CLOUDS WILL HOLD TEMPERATURES INTO THE UPPER 60S TO MIDS 70S FOR HIGHS. FOR THE REMAINDER OF THE PERIOD A WARMING TREND WILL COMMENCE WITH THE UPPER LEVEL RIDGE OF HIGH PRESSURE STRENGTHENING OVER THE CENTRAL CONUS. A STRONG THERMAL RIDGE WILL DEVELOP ACROSS THE HIGH PLAINS AND ITS INFLUENCE WILL SPILL OVER INTO IOWA ESPECIALLY FOR THE WEEKEND AND INTO THE BEGINNING OF NEXT WEEK. REMAINED SEVERAL DEGREES ABOVE MEX GUIDANCE FOR THIS PERIOD FOR HIGHS WITH AMPLE SUNSHINE EXPECTED AND PLENTIFUL INSULATION FOR SUMMER LIKE TEMPERATURES TO ARRIVE. HAVE REMAINED DRY FOR THE EXTENDED BUT WILL NEED TO MONITOR SOME POTENTIAL WEAKNESSES IN THE UPPER LEVEL RIDGE WEDNESDAY AND THURSDAY NIGHTS WITH THE POTENTIAL FOR THUNDERSTORMS TO DEVELOP FARTHER SOUTH THAN CURRENTLY ANTICIPATED AND FOLLOWING THE MEAN NW FLOW INTO IA. CONFIDENCE NOT HIGH WITH THIS SCENARIO. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DONAVON
Hazardous weather outlook, Jun 13, 3:45 PM CDT, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE NATIONAL WEATHER SERVICE DES MOINES IA 345 PM CDT MON JUN 13 2005 IAZ004>007-015>017-023>028-034>039-046>050-059>062-072>075- 083>086-094>097-141130- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-CALHOUN-WEBSTER- HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE-BOONE-STORY-MARSHALL- TAMA-DALLAS-POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA- CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS- 345 PM CDT MON JUN 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF MID IOWA GENERALLY ALONG AND EAST OF A LINE FROM LAMONI TO PERRY TO POCAHONTAS. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EARLY EVENING. THE MAIN THREAT FROM THESE STORMS WILL BE ISOLATED TORNADOES ALONG WITH 2 INCH HAIL AND 75 MPH STRAIGHT LINE WIND GUSTS. THE MAIN THREAT TIME IS THROUGH 8 PM. SCATTERED THUNDERSTORMS WILL DEVELOP AND MOVE NORTHEAST ACROSS CENTRAL IOWA LATE AFTERNOON AND EVENING. THE STORMS SHOULD MOVE EAST OF THE AREA BY 830 PM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED SHOWERS AND A FEW THUNDERSTORMS ARE POSSIBLE TUESDAY. NO ORGANIZED SEVERE WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THROUGH 8 PM TONIGHT. IAZ033-044-045-057-058-070-071-081-082-092-093-141130- SAC-CRAWFORD-CARROLL-AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-UNION- TAYLOR-RINGGOLD- 345 PM CDT MON JUN 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PORTIONS OF MID IOWA GENERALLY WEST OF A LINE FROM LAMONI TO PERRY TO POCAHONTAS. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON IN WESTERN IOWA. THE MAIN THREAT FROM THESE STORMS WILL BE ISOLATED TORNADOES ALONG WITH 2 INCH HAIL AND 75 MPH STRAIGHT LINE WIND GUSTS. THE MAIN THREAT TIME IS THROUGH 630 PM. SCATTERED THUNDERSTORMS WILL MOVE NORTHEAST ACROSS IOWA LATE AFTERNOON AND EVENING. THE STORMS SHOULD MOVE EAST OF I35 BY 7 PM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE TUESDAY. NO ORGANIZED SEVERE WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THROUGH 630 PM THIS EVENING. JOHNSON
In the hours before
Local storm report, Jun 13, 5:28 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
528 PM CDT MON JUN 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 3 NW CHURDAN 42.19N 94.52W
06/13/2005 0.88 INCH GREENE IA PUBLIC
NICKEL HAIL COVERING THE GROUND.
&&
RADLocal storm report, Jun 13, 5:39 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
539 PM CDT MON JUN 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM HAIL 1 W ESTHERVILLE 43.40N 94.85W
06/13/2005 0.75 INCH EMMET IA LAW ENFORCEMENT
&&
SEARCYThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 7:21 PM CDT | Severe Thunderstorm Warning | DMX | Madison | 56 min |
| Jun 13, 4:44 PM CDT | Severe Thunderstorm Warning | DMX | Carroll | 27 min |
| Jun 13, 4:57 PM CDT | Severe Thunderstorm Warning | DMX | Greene | 49 min |
| Jun 13, 5:37 PM CDT | Severe Thunderstorm Warning | DMX | Emmet | 44 min |
| Jun 13, 5:57 PM CDT | Severe Thunderstorm Warning | DMX | Webster | 48 min |
| Jun 13, 6:04 PM CDT | Tornado Warning | DMX | Dallas | 42 min |
| Jun 13, 6:05 PM CDT | Severe Thunderstorm Warning | DMX | Boone | 41 min |
| Jun 13, 6:49 PM CDT | Tornado Warning | DMX | Ringgold, Taylor | 47 min |
| Jun 13, 6:55 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk | 53 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.